Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Lincoln, IL

April 3, 20184 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 3, 2018, 5:20 PM CDT for 4 counties in Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 5:20 PM CDT (22:20 UTC)
Expired
Apr 3, 2018, 5:45 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IL, Crawford County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KILX 032220
SVRILX
ILC025-033-079-159-032245-
/O.NEW.KILX.SV.W.0005.180403T2220Z-180403T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
520 PM CDT TUE APR 3 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Crawford County in east central Illinois...
  Southern Jasper County in southeastern Illinois...
  Northwestern Richland County in southeastern Illinois...
  Northeastern Clay County in south central Illinois...

* Until 545 PM CDT

* At 520 PM CDT, a severe thunderstorm was located over Bogota, or
  near Newton, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Newton, Oblong, Ste. Marie, Willow Hill, Hardinville, Bogota, West
  Liberty, Hunt City, Stoy, Wakefield, Wendelin, Newton Lake and Sam
  Parr State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 800 PM CDT for south central,
southeastern and east central Illinois.

LAT...LON 3881 8830 3898 8831 3911 8782 3888 8778
TIME...MOT...LOC 2220Z 254DEG 49KT 3891 8824 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
801 
WWUS53 KILX 032245
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
545 PM CDT TUE APR 3 2018

ILC025-033-079-159-032254-
/O.EXP.KILX.SV.W.0005.000000T0000Z-180403T2245Z/
Crawford-Jasper-Richland-Clay-
545 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CRAWFORD...SOUTHERN
JASPER...NORTHWESTERN RICHLAND AND NORTHEASTERN CLAY COUNTIES WILL
EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 800 PM CDT for south central,
southeastern and east central Illinois.

LAT...LON 3881 8830 3898 8831 3911 8782 3888 8778
TIME...MOT...LOC 2244Z 254DEG 49KT 3900 8783 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:56 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 3, 2:56 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT Tue Apr 3 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 245 PM CDT Tue Apr 3 2018

Line of storms developing to the southwest will quickly move
northeast and track over eastern and southeast Illinois late
this afternoon and early this evening. However, the wrap
around precipitation associated with the 500 mb trough will
move across the northern part of the state. This will bring
a small chance of precipitation to the extreme northern parts
of the county warning area later this evening and into the
overnight hours. P-type will be rain to start with but gradually
change to light snow. QPF amounts look to be on the light side so
any snow accumulation will be minor and mainly in the extreme
northern sections of Stark county.

A cloudy sky should hold over the area through the evening hours
but then gradually clear late tonight through tomorrow as the 500
mb trof shifts off to our east. As the deepening surface low
pushes away from the area, we look for winds to become quite gusty
through tonight with gusts as high as 35 mph at times across most
of the forecast area. Dry weather is expected tomorrow but despite
some sunshine, especially in the afternoon, northwest winds will
bring in another push of cool air for early April with highs only
expected to rise into the upper 30s to mid 40s.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 245 PM CDT Tue Apr 3 2018

A rather cool and unsettled weather pattern for the area through
this period with several disturbances expected to bring precipitation
across the area. High pressure will be centered over our area
Thursday evening but shift off to our east by Friday morning. A
warm front will develop to our west as the next weather system
takes shape across the Plains with low chance POPs holding mainly
across the north half of the forecast area for Thursday into Thu
evening. Behind the system for late Thursday night into Friday,
another cool Canadian high builds southeast into the Midwest with
the frontal system that brings the low chance POPs to part of the
area on Thursday settling south to the Ohio River Valley. Another
low amplitude wave will shift southeast and induce low pressure
along the boundary well to our south on Friday bringing rain/snow
chances to about the southern half of the forecast area, a little
northward shift from previous forecasts with mainly rain chances
during the day and rain over to light snow at night.

The next system will be already shifting southeast out of the
Plains later Sunday into Sunday night bringing another threat for
light rain/snow to the forecast area along with a continuation of
the unseasonably cool temperatures. Coolest temperatures during
this period look to be on Friday when morning lows dip into the
teens to middle 20s, while afternoon highs struggle to push
through the mid 30s north to the mid to upper 40s south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CDT Tue Apr 3 2018

Low pressure area located south Quincy is forecast to lift
northeast over the area this afternoon with a warm front extending
to the east across parts of eastern Illinois. Areas south of the
front have begun to improve as far as vis, but cigs remain in the
IFR category right now. Expecting most sites to get above IFR this
afternoon as the system moves northeast. However, these MVFR or
IFR cigs will continue into the night and early morning hours as
the 500mb trough rotates through the area later tonight. VCSH will
be an issue this afternoon around the low and front while
thunderstorms could be possible at some sites, most of the storms
will remain south of all TAF sites. Most of precip will be done
later this afternoon. So biggest issue with TAFs will be cigs and
wind shifts as the system lifts northeast across some of the TAF
sites.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...Smith
AVIATION...Auten
Hazardous weather outlook, Apr 3, 3:04 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Tue Apr 3 2018

ILZ027>031-037-041100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
304 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ036-040-041-047-049-050-041100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
304 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Flooding will continue along the Illinois River from Havana
to near Beardstown for at least the next few days. Otherwise, no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ038-042-043-048-051>053-041100-
Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon-
304 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this late afternoon, in areas
east of I-55. While a few of them may produce hail and gusty
winds, the main severe weather threat will be further southeast.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through late afternoon.

ILZ044>046-054>057-061-041100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
304 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of east central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Occasional thunderstorms will occur through sunset. Some of the
storms may be severe. Damaging wind gusts are the primary threat,
but large hail and an isolated tornado are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 7 pm.

ILZ062-063-066>068-071>073-041100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
304 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Occasional thunderstorms will continue into this evening. Some of
the storms will be severe. Tornadoes, damaging wind gusts and
large hail are the primary threats.

Flooding will continue for the next several days along portions
of the Wabash, Little Wabash and Embarras rivers.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed, mainly between 4 PM and 7 PM.

Geelhart

In the hours before

Local storm report, Apr 3, 12:53 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1253 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       4 NNE PARIS             39.67N 87.66W
04/03/2018  M3.50 INCH       EDGAR              IL   COCORAHS

&&

25
Local storm report, Apr 3, 12:57 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1257 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       NEOGA                   39.32N 88.45W
04/03/2018  M2.70 INCH       CUMBERLAND         IL   MESONET

            EVENT TOTAL SO FAR

&&

25
Local storm report, Apr 3, 12:58 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1258 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       3 S SULLIVAN            39.55N 88.61W
04/03/2018  M1.52 INCH       MOULTRIE           IL   CO-OP OBSERVER

0630 AM     HEAVY RAIN       FLORA                   38.67N 88.48W
04/03/2018  M1.51 INCH       CLAY               IL   CO-OP OBSERVER

            24 HOUR TOTAL

0630 AM     HEAVY RAIN       WINDSOR                 39.44N 88.60W
04/03/2018  M1.54 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
04/03/2018  M1.33 INCH       COLES              IL   ASOS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       HUTSONVILLE             39.11N 87.66W
04/03/2018  M1.45 INCH       CRAWFORD           IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       MODE                    39.27N 88.74W
04/03/2018  M1.32 INCH       SHELBY             IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       3 ESE CHRISMAN          39.79N 87.62W
04/03/2018  E1.31 INCH       EDGAR              IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       BEECHER CITY            39.19N 88.79W
04/03/2018  M1.92 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       PANA                    39.39N 89.08W
04/03/2018  M1.19 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       SHELBYVILLE             39.41N 88.80W
04/03/2018  M2.05 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       1 NE OLNEY              38.74N 88.07W
04/03/2018  M1.25 INCH       RICHLAND           IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       SE EFFINGHAM            39.12N 88.55W
04/03/2018  M1.18 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
04/03/2018  M1.63 INCH       CLARK              IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
04/03/2018  M1.38 INCH       MOULTRIE           IL   CO-OP OBSERVER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
04/03/2018  M1.94 INCH       COLES              IL   CO-OP OBSERVER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       W MATTOON               39.48N 88.37W
04/03/2018  M2.60 INCH       COLES              IL   PUBLIC

            RELAYED BY WANDTV

0800 AM     HEAVY RAIN       NEOGA                   39.32N 88.45W
04/03/2018  M2.00 INCH       CUMBERLAND         IL   CO-OP OBSERVER

            24 HOUR TOTAL

0845 AM     HAIL             5 SW MATTOON            39.43N 88.43W
04/03/2018  M0.88 INCH       COLES              IL   MESONET

0847 AM     HAIL             CHARLESTON              39.48N 88.18W
04/03/2018  M1.00 INCH       COLES              IL   MESONET

0850 AM     FLASH FLOOD      CHARLESTON              39.48N 88.18W
04/03/2018                   COLES              IL   MESONET

            TOWN BRANCH OVERBANK...WATER FLOWING OVER 8TH STREET

0953 AM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
04/03/2018  M2.72 INCH       COLES              IL   ASOS

            6 HOUR TOTAL

0958 AM     HEAVY RAIN       CHARLESTON              39.48N 88.18W
04/03/2018  M6.50 INCH       COLES              IL   MESONET

            EVENT TOTAL SO FAR. 3.00 INCHES IN PAST HOUR AND 45
            MINUTES.

1010 AM     FLASH FLOOD      2 E MATTOON             39.48N 88.33W
04/03/2018                   COLES              IL   EMERGENCY MNGR

            IL-316 BETWEEN MATTOON AND CHARLESTON CLOSED DUE TO HIGH
            WATER. SOME ROADS CLOSED IN BOTH MATTOON AND CHARLESTON
            DUE TO HIGH WATER.

1200 PM     HEAVY RAIN       NEOGA                   39.32N 88.45W
04/03/2018  M2.70 INCH       CUMBERLAND         IL   MESONET

            EVENT TOTAL SO FAR

1230 PM     HEAVY RAIN       4 NNE PARIS             39.67N 87.66W
04/03/2018  M3.50 INCH       EDGAR              IL   COCORAHS

&&

25
Local storm report, Apr 3, 2:34 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
04/03/2018  M4.30 INCH       COLES              IL   ASOS

            18-HOUR TOTAL...2.97 INCHES THE PAST 6 HOURS.

&&

EJL
Local storm report, Apr 3, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          3 NW EDGEWOOD           38.95N 88.70W
04/03/2018                   EFFINGHAM          IL   EMERGENCY MNGR

            DAMAGE TO BUILDINGS ON 200TH AVENUE, BETWEEN COUNTY ROAD
            400 E AND COUNTY ROAD 500E.

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:28 AM CDTFlash Flood WarningILXClark, Coles, Cumberland, Edgar, Effingham, Shelby3 hr
Apr 3, 9:29 AM CDTRiver Flood WarningILXCrawford, Jasper5 days
Apr 3, 10:36 AM CDTSpecial Weather StatementILXEffingham24 min
Apr 3, 11:09 AM CDTSpecial Weather StatementILXCrawford, Jasper51 min
Apr 3, 11:27 AM CDTAreal Flood WarningILXClark, Coles, Cumberland, Douglas, Edgar3 hr
Apr 3, 3:23 PM CDTAreal Flood WarningILXColes, Douglas, Edgar12 hr
Apr 3, 4:14 PM CDTSevere Thunderstorm WarningILXColes, Moultrie, Shelby31 min
Apr 3, 4:34 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar26 min
Apr 3, 4:47 PM CDTTornado WarningILXEffingham, Jasper13 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.